Ohio, 2020Damaging Wind in Ohio, June 19, 2020
June 19, 2020 · NWS CLE · 1 event in 1 county or zone
A cut-off low pressure system over the Ohio Valley moved northeast on June 19th. The advancement of this low, along with a lake breeze off Lake Erie, allowed for shower and thunderstorm development over northern Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cut-off low pressure system over the Ohio Valley moved northeast on June 19th. The advancement of this low, along with a lake breeze off Lake Erie, allowed for shower and thunderstorm development over northern Ohio. Storms over the region moved in a northeast to southwest direction. One thunderstorm reached severe limits in Seneca County, where gusty winds caused wind damage near Bloomville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 19, 11:48 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 19, 11:48 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1248 PM EDT Fri Jun 19 2020
.SYNOPSIS...
A surface low pressure trough is expected to move northeast across
the area this afternoon and tonight. A low pressure system
developing out of the central Great Plains will move northeast
across the Great Lakes on Sunday, bringing a weakening cold front
across the area on Monday. Another low will take a similar track on
Tuesday with a stronger cold front moving across the area Tuesday
night into Wednesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
The upper-level low will make slow progress eastward today while
upper-level ridging builds in from the west. As a result, an
unstable atmosphere will develop this afternoon across much of the
forecast area with temperatures in the 80s (upper 80s towards
northwest Ohio and low 80s towards northwest Pennsylvania). Moisture
will be marginal but sufficient for thunderstorm activity with dew
points in the low 60s and precipitable water values around 1.2 to
1.4 inches. Initial convective initiation expected with low-level
convergence near the lake breeze boundary. Storm motion expected to
be generally out of the north and northeast as the low pressure
circulation is expected to be over west-central Pennsylvania by this
afternoon. From there, will expect thunderstorm coverage to expand
outward to more inland areas along outflow boundaries and other
hyper-localized features that end up developing. Deep vertical wind
shear is weak (around 10 to 20 knots), though can't rule out some
marginally organized clusters of convection along a developed cold
pool later this afternoon. Mid-level lapse rates and CAPE in the
hail growth zone (-10 to -30 deg C) aren't very favorable for the
development of large hail and best area for downburst winds are
reserved to areas west of a Sandusky to Morrow County line. That
area is expected to have the highest low-level lapse rates (<-9C/km)
along with highest DCAPE (>600J/kg) and max vertical theta-e
difference (right around -20 C) due to dryer air aloft. However, the
big caveat is that this same dry air is going to be a deterrent to
storm development. So overall threat for severe weather is low but
if a strong thunderstorm develops in the western portion of our
forecast area, strong downburst winds could be possible. The threat
for flooding is also low (though nonzero) as a marginally moist
airmass and still mostly dry antecedent conditions should counteract
slow storm motions.
As storms are mainly tied to the diurnal cycle, thunderstorm
activity rapidly decreased through the late evening hours with no
rain expected overnight. Some patchy fog could develop overnight,
especially for areas that receive precipitation during the daytime
hours this afternoon. Low temperatures generally expected to be in
the low to mid 60s tonight.
Generally low precipitation chances expected on Saturday as that
upper-level dissipates as it moves off to the east. Upper-level
riding continues to build into the area with, which is why
precipitation chances are significantly reduced. Some hi-res model
guidance has some isolated to scattered showers/thunderstorms
towards the Youngstown area and into northwest Pennsylvania, so will
hold at least a slight chance PoP over there for Saturday afternoon.
Otherwise, mostly sunny skies with high temperatures in the mid 80s
to near 90 are expected during the afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Will be focusing on shortwave troughs moving through the flow across
the Northern Plains and across the Great Lakes with a closed upper
low. One such shortwave has been fairly consistently advertised for
Sunday and therefore the forecast has a period of likely
showers/thunderstorms with this feature. At the surface the
approaching cold front stalls or dissipates just north of the area.
Weak ridging follows for Sunday night and early Monday. Chances
increase again Monday afternoon with a warm front and Monday night
with the approach of the next trough. The weekend will be warm and
muggy highs in the mid and upper 80s and dewpoints in the mid/upper
60s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper support from that next trough will pull across the Ohio
Valley on Tuesday bringing a surface cold front across. Timing may
still need refinement as it looks to slow, but a focus on
Tuesday/Tuesday night looks best right now. We maintain cyclonic
flow into Wednesday and Thursday as energy continues to move through
the mean flow of the trough that will encompass the Great Lakes
Tuesday through Thursday. Will still have a chance of
showers/thunderstorms mentioned, but lower chances than Tuesday.
Temperatures will be closer to normal with lower 80s Tuesday and
upper 70s Wednesday and Thursday. Low temperatures will be in the
60s with a few upper 50s possible Wednesday night.
&&
.AVIATION /18Z Friday THROUGH Tuesday/...
A destabilizing atmosphere is noted on satellite, which should
result in scattered thunderstorms across the area this
afternoon. TAF sites with greatest chance for impacts from
thunderstorms will be at KMFD, KCAK, and KYNG, with lower
chances at KTOL, KFDY, and KCLE, and lowest chances at KERI.
Thunderstorm activity mainly tied to diurnal cycle so coverage
of showers/thunderstorms will rapidly decrease after 22-23Z with
no rain expected during the overnight period tonight. Some
patchy fog could develop late overnight but confidence is very
low on exact locations. Most model guidance points to KYNG as
having the highest chance for fog development so added a few
hours of MVFR fog for now. Overall, winds expected to be light
and variable through the TAF period.
Outlook...Periods of non-VFR possible Saturday night through
Monday with multiple rounds of showers and thunderstorms.
&&
.MARINE...
Relatively light winds and favorable wave conditions will continue
on the lake through the weekend. High pressure is in place across
the eastern lakes with a weakening upper disturbance across the
Upper Ohio Valley. Light/variable to light offshore flow will switch
to onshore flow with the lake breeze development this afternoon.
This will occur again tonight and Saturday. South-southwest flow
increases across on Sunday to around 10 knots as a weak cold front
approaches, but stalls and dissipates before crossing the lake. The
south-southwest flow will continue through Tuesday with a cold front
crossing the lake late Tuesday. Winds will be strongest on Tuesday
with winds increasing to around 15 knots. At this point do not
anticipate that there will a need for a Small Craft Advisory.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Saunders
MARINE...Oudeman
Hazardous weather outlook, Jun 19, 5:29 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
629 AM EDT Fri Jun 19 2020
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-201030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
629 AM EDT Fri Jun 19 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 1:16 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
216 PM EDT Fri Jun 19 2020
OHZ018-019-191845-
Seneca-Huron-
216 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HURON AND
SOUTHEASTERN SENECA COUNTIES...
At 216 PM EDT, a strong thunderstorm was located 8 miles northwest of
Willard, or 15 miles southwest of Norwalk, moving south at 5 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Willard and Attica.
LAT...LON 4119 8291 4119 8281 4100 8271 4099 8299
4100 8300
TIME...MOT...LOC 1816Z 001DEG 6KT 4112 8285
SaundersSpecial weather statement, Jun 19, 1:52 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
252 PM EDT Fri Jun 19 2020
OHZ018-028-191915-
Crawford-Seneca-
252 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA AND NORTH
CENTRAL CRAWFORD COUNTIES...
At 251 PM EDT, a strong thunderstorm was located near Bloomville, or
11 miles east of Tiffin, moving southwest at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bloomville, Chatfield, Attica and Republic.
LAT...LON 4118 8297 4114 8288 4094 8292 4100 8317
TIME...MOT...LOC 1851Z 024DEG 11KT 4109 8297
Saunders
Thunderstorm Wind, Seneca
- When
- June 19, 2:14 PM EST
- Where
- Seneca County, 2.3 mi NNW of Bloomville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 41.081, -82.996
Trees and tree limbs were reported down in the Bloomville area, including one tree down near US Route 224 AND Township Road 181.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, June 19 to 20, 20203 deaths · 1 event
- Tornadoes and Flooding in Texas, June 19, 2020$23 million · EF0 · 22 events
- Flash Flooding and Flooding in Texas, June 19 to 23, 2020$1.0 million · 55 kt wind · 19 events
- Damaging Winds in Oklahoma, June 19, 2020$30,000 · 85 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 19 to 20, 2020$15,000 · 0.75 in hail · 17 events
- Damaging Wind in Michigan, June 19, 2020$30,000 · 55 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 2020$18,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 19, 2020$500 · 3 in hail · 15 events
- Lightning Strike in Virginia, June 19, 20201 injured · 1 event
- Flash Flooding and Damaging Winds in Florida, June 19, 2020$6,000 · 50 kt wind · 9 events
- Heat in Maine, June 19, 20206 events
- Hail and Damaging Winds in Florida, June 19, 20201 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895773.